Colorado, 2014Winter Weather in Colorado, February 19 to 20, 2014
February 19 to 20, 2014 · NWS GJT · 7 events in 7 counties and zones
A strong cold front combined with a moist west to northwest flow produced significant snow accumulations across many mountain areas of western Colorado.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front combined with a moist west to northwest flow produced significant snow accumulations across many mountain areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 9:50 AM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Feb 19, 9:50 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 AM MST WED FEB 19 2014
.UPDATE...
ISSUED AT 949 AM MST WED FEB 19 2014
MODELS STILL IN GOOD AGREEMENT WITH APPROACHING COLD FRONT AND
SNOW OVER THE HIGHER ELEVATIONS. BEFORE THAT HAPPENS...SOME
CONVECTION IS EXPECTED THIS AFTN WITH SKEW-TS SHOWING MARGINAL
INSTABILITY...INCREASING CAPE VALUES...AND PLENTY OF LIFT FROM THE
APPROACHING FRONT. MORE HEATING WOULD CERTAINLY HELP CONVECTION
AND VIS SATELLITE SHOWING A SMALL BREAK BTWN CLOUD COVER OVER
CENTRAL CO AND SERN ID SO TSTORM CHANCES REMAIN...OR AT LEAST A
FEW RUMBLES OF THUNDER. IN ADDITION...THE JET STREAM CONTINUES TO MOVE
OVERHEAD AND WITH MIXING KICKING IN THIS AFTN...SOME GUSTY SFC
WINDS OF 30 TO 40 MPH ARE EXPECTED FROM ABOUT MONTROSE NORTHWARD.
HIGHEST ELEVATIONS WILL LIKELY SEE GUSTS OF 40 TO 50 MPH.
AS FAR AS THE CURRENT HIGHLIGHTS...NO CHANGES EXPECTED. MODELS
CONTINUE SO SHOW ADVISORY AMOUNTS AND PLENTY OF BLOWING SNOW AS
THE FRONT MOVES THROUGH LATER THIS AFTERNOON AND EVENING.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 330 AM MST WED FEB 19 2014
FORECAST REMAINS IN GOOD SHAPE WITH SOME ADJUSTMENTS FOR A VERY
MILD DAY TODAY AND HIGH SNOW LEVELS INTO THE AFTERNOON AND LITTLE
TO NO SHOWERS THIS MORNING. MODEL RUNS HAVE BEEN VERY
CONSISTENT...THOUGH THE NAM IS SLIGHTLY LESS DEEP WITH EACH
SUCCESSIVE RUN.
THE PREFRONTAL ENVIRONMENT TODAY WILL BE QUITE GUSTY AND MILD AND
HAVE RAISED AFTERNOON MAX TEMPERATURES. LIGHT SHOWERS TO START IN
THE NW CO MTNS THIS EARLY AFTERNOON WITH A DRAMATIC INCREASE IN
SHOWER INTENSITY AND COVERAGE WITH THE FRONT. CONVECTIVE SHOWERS
WILL PRODUCE LOCALLY STRONGER PRECIP AND WIND GUSTS. SOME
LIGHTNING IS POSSIBLE NEAR THE FRONTAL BAND. SNOW LEVELS WILL DROP
TO VALLEY BOTTOMS WITH THE FRONT AS 700MB TEMPS PLUMMET TO -12C
ACROSS THE NORTH AT SUNSET...THEN TO -18/-12C NORTH/SOUTH BY
THURSDAY MORNING. THE SOUTHERN MTNS STILL GET ABOUT 12 HOURS OF
PRECIP AS A JET INDUCED VORT MAX PASSES IN THE EVENING. BUT THE SW
SAN JUANS/ZONE 19 IS OROGRAPHICALLY UNFAVORED AND SO STILL LOOKS
LIKE IT WILL GET LESS THAN ADVISORY SNOWFALL.
SOME ZONES THAT MAY APPROACH SNOW ADVISORY CRITERIA INCLUDE CO VALLEY
ZONES FROM CRAIG TO STEAMBOAT...THE I-70 CORRIDOR EAST OF
RIFLE...AND CERRO AND BLUE MESA SUMMITS. UT ZONE 28/ABAJO AND LA
SAL MTNS TOO COULD APPROACH ADVISORY CRITERIA.
THURSDAY WILL BE DRAMATICALLY COOLER AS THE NEW AIR MASS POURS IN
FROM THE NW. FOR INSTANCE GRAND JUNCTION MAY ONLY REACH THE UPPER
30S THURSDAY AFTERNOON. ADVISORIES END AT NOON THURSDAY ACROSS THE NW
CO MTNS BUT LIGHT SNOWFALL COULD CONTINUE THERE THROUGH THE
AFTERNOON AND BEYOND. AREAS OF MTN BLOWING SNOW ALSO CONTINUE
THROUGH THE AFTERNOON.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 330 AM MST WED FEB 19 2014
PERSISTENT NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH EARLY NEXT
WEEK WITH A SERIES OF WAVES WORKING THROUGH THE NORTHERN ZONES.
THIS WILL KEEP SNOW FALLING ACROSS THE PARK AND GORE RANGES NEAR
STEAMBOAT THROUGH THIS WEEKEND WITH THE MAJOR CHALLENGE THROUGH
THE PERIOD TRYING TO TIME BREAKS BETWEEN WAVES OF ENERGY AND LET
UP IN OROGRAPHIC FLOW. AT THIS TIME...EXPECT INCREASED ACTIVITY
ACROSS THE NORTHERN AND CENTRAL MOUNTAINS LATE THURSDAY NIGHT
THROUGH FRIDAY AND AGAIN LATE FRIDAY NIGHT AND SATURDAY...WITH
THIS SECOND SYSTEM A BIT STRONGER AND DIGGING INTO THE SOUTHERN
MOUNTAINS AS WELL. MODELS IN DECENT AGREEMENT WITH QPF AMOUNTS
THROUGH THIS WEEKEND AND ADDITIONAL WINTER HIGHLIGHTS MAY BE
NEEDED AS WE APPROACH THESE INDIVIDUAL PERIODS. HOWEVER... WITH
CURRENT HIGHLIGHTS IN PLACE...WILL NOT COMPLICATE THE SITUATION
AND JUST WORK THE GRIDS UP IN ANTICIPATION THAT WE MAY HEAD THAT
WAY. THE VALLEYS ARE EXPECTED TO REMAIN DRY FOR THE MOST
PART...ALTHOUGH CANNOT RULE OUT A FEW SHOWERS SPOTTING THE
PAVEMENT AS THE MAIN FORCING ROLLS OVERHEAD.
TEMPERATURES EXPECTED TO SHOW SUBTLE SHIFTS UP AND DOWN AND
CENTERED AROUND NORMAL FOR THIS TIME OF YEAR.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 949 AM MST WED FEB 19 2014
VFR FLIGHT CONDITIONS ACROSS THE AREA WILL DETERIORATE THROUGH THE
AFTERNOON AND EVENING HOURS WITH ISOLD STORMS EXPECTED FROM 21Z
ONWARDS. MAINLY FOR TAF SITES NORTH OF KMTJ THROUGH THE AFTERNOON
AND EARLY EVENING HOURS. ANOTHER CONCERN WILL BE GUSTY SURFACE
WINDS OF 30...TO POSSIBLY 40 MPH AFTER 21Z CREATING TURBULENCE AND
POSSIBLY LLWS FOR KASE AND KEGE. AS THE FRONT MOVES
THROUGH...CONDITIONS WILL DROP TO MVFR AND BELOW IN SNOW
SHOWERS...BLOWING SNOW...AND LOWER CIGS/VIS. ONCE THE FRONT MOVES
THROUGH...WINDS SHOULD LIGHTEN SOME THOUGH -SN WILL CONTINUE TO BE
POSSIBLE OVER THE MOUNTAINS. MOUNTAINS WILL BE OBSCURED OVERNIGHT
WITH PLENTY OF MOUNTAIN TURBULENCE EXPECTED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM MST
THURSDAY ABOVE 9500 FEET FOR COZ009-018.
WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY ABOVE 8000
FEET FOR COZ004-005-013.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO NOON MST
THURSDAY ABOVE 8500 FEET FOR COZ010-012.
UT...NONE.
&&
UPDATE...TGR
SHORT TERM...JOE
LONG TERM...JDC
AVIATION...TGRHazardous weather outlook, Feb 19, 3:56 AM MST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 AM MST WED FEB 19 2014
COZ001>014-017>023-UTZ022>025-027>029-201100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
356 AM MST WED FEB 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION THIS AFTERNOON
AND EVENING. STRONG GUSTY WINDS AND ISOLATED THUNDERSTORMS WILL
ACCOMPANY THE FRONT. A MIXTURE OF VALLEY RAIN AND MOUNTAIN SNOW
WILL TURN TO ALL SNOW BEHIND THE FRONT. SNOW WILL CONTINUE THROUGH
TONIGHT MAINLY OVER THE COLORADO MOUNTAINS AND HIGHER VALLEYS.
WINTER WEATHER ADVISORIES ARE IN EFFECT INTO THURSDAY FOR SNOW AND
BLOWING SNOW OVER MANY COLORADO MOUNTAIN ZONES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY THROUGH SUNDAY...A SERIES OF DISTURBANCES WILL PRODUCE
PERSISTENT SNOW AND BLOWING SNOW...MAINLY IN THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS INTO THE WEEKEND. MOUNTAIN TRAVEL MAY
BE HAZARDOUS AT TIMES ESPECIALLY OVER RABBIT EARS AND VAIL PASSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Feb 19, 2:51 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MST WED FEB 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST 5 NW MACK 39.27N 108.93W
02/19/2014 M51 MPH MESA CO TRAINED SPOTTER
OUT OF THE WEST... TEMPERATURE FALLING
&&
EVENT NUMBER GJT1400560
BKWinter Weather, Elkhead and Park Mountains
- When
- February 19, 3:00 PM MST to February 20, 8:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- February 19, 3:00 PM MST to February 20, 3:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 7 inches were measured across the area.
Winter Weather, Grand and Battlement Mesas
- When
- February 19, 3:00 PM MST to February 20, 4:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Locally higher amounts included 14 inches at the Mesa Lakes SNOTEL site. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 19, 3:00 PM MST to February 20, 5:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 19, 3:00 PM MST to February 20, 3:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- February 19, 3:00 PM MST to February 20, 8:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 11 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- February 19, 3:00 PM MST to February 20, 4:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 9 inches were measured across the area. Wind gusts of 30 to 45 mph produced extensive blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 19, 201412 injured · 1 event
- Winter Weather in Pennsylvania, February 19, 20148 injured · 11 events
- Wildfire in Arkansas, February 19, 2014$50,000 · 1 event
- Damaging Winds in Tennessee, February 19, 2014$37,000 · 55 kt wind · 3 events
- Lightning Strike in North Carolina, February 19, 2014$30,000 · 1 event
- Debris Flow in West Virginia, February 19, 2014$20,000 · 1 event
- Debris Flow in Washington, February 19, 2014$20,000 · 1 event
- Winter Weather in West Virginia, February 19, 201411 events
- Winter Weather in Virginia, February 19, 201410 events
- Winter Weather in Maryland, February 19, 20149 events
- Winter Weather in Wyoming, February 19 to 20, 20149 events
- Wildfire and High Wind in New Mexico, February 19 to 20, 2014$8,000 · 72 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517179, 517180, 517181, 517182, 517183, 517184, 517185.